CVS Prescription Error May Have Caused Infant Brain Damage

WABC-TV in New York, NY, reports that a CVS prescription error on cough medicine dosage may have caused permanent brain damage in an 8-month-old infant in Linden, New Jersey.

Infant Jayden Trowbridge weight only 19 pounds but she was taking the amount of cough medicine that a 120-pound adult would take. The baby could not sleep for four days because he was taking four times the prescribed amount of Carbofed DM cough medicine.

“Jittery, anxious, he was crying and whining, and he’s usually relaxed,” said his mother Angela Trowbridge. “He was go to sleep and then jump back up.”

The family is worried that the baby may have suffered permanent brain damage, and they want answers from the CVS in Roselle, New Jersey. The pharmacy’s label contained instructions that they infant should take a full teaspoon every 12 hours. However, the doctor’s prescription called for one-fourth of a teaspoon every 12 hours.

“You could overdose a grownup and kill them, much less a child,” said the infant’s grandmother Barbara Cutcher.

The family’s regular pediatrician was out of town, and Jayden visited a doctor covering for him when his received the prescription. WABC-TV checked the prescription to verify the correct dosage instruction from the doctor.

Jayden was born prematurely. The family says that they have always gotten all of his medicine from CVS. His mother says that the pharmacist should have known that a teaspoon was too much for her infant son. The mother even suspected and error and asked the pharmacist about the dosage.

“I said ‘Is this too strong for him?’ I said I have older kids who have taken this,” Angela said. “She said it was fine.”

CVS corporate headquarters is looking into matter as Jayden’s family worries that the prescription error may have caused a permanent brain injury.

Carbofed DM contains carbinoxamine, dextromethorphan, and pseudoephedrine. According to drugs.com, overdose symptoms may include extreme drowsiness, confusion, feeling restless or nervous, blurred vision, dry mouth, nausea, vomiting, restlessness, hallucinations, fainting, and seizure. The medication can also cause an increase in blood pressure.

To be safe, always double-check your pharmacy’s prescription doses by comparing them to the doctor’s prescription. It is also wise to read about doses, side effects, precautions, and interactions of any medicine before you take it or give it to your child. You can learn about specific medications on websites such as drugs.com and webmd.com.

If you ever suspect a medication overdose, seek immediate medical assistance. Call 911 or call the U.S. national poison hotline at 1-800-222-1222.

If you or a family member have been injured because of a prescription medication error, contact an experienced Georgia medical malpractice attorney immediately. Medical malpractice lawsuits may be brought against pharmacists as well as doctors and other health care professionals. In the event of an injury due to negligence, you may be entitled to recovery. Call MLN Law at 404-531-9700 to schedule a free consultation and discuss your legal rights.